Alert archive / Wyoming / Tornado Warnings in 2007
Tornado Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at May 20, 2007, 7:14 PM MDT for Campbell County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2007, 7:14 PM MDT (01:14 UTC)
- Expired
- May 20, 2007, 8:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 211 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:33 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 210115 TORUNR WYC005-210200- /O.NEW.KUNR.TO.W.0004.070521T0114Z-070521T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 714 PM MDT SUN MAY 20 2007 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... CENTRAL CAMPBELL COUNTY IN NORTHEASTERN WYOMING * UNTIL 800 PM MDT * AT 713 PM MDT...A TORNADO WAS REPORTED OVER CENTRAL CAMPBELL COUNTY...OR ABOUT 19 MILES SOUTHWEST OF GILLETTE...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... AREAS SOUTH OF GILLETTE BETWEEN HIGHWAY 50 AND HIGHWAY 59 THROUGH 745 PM... THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 120 AND 126... IF YOU ARE NEAR THIS DANGEROUS TORNADO...TAKE COVER NOW GO TO A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. IF YOU ARE OUTDOORS...GO TO A LOW AREA LIKE A DITCH OR RAVINE AND COVER YOUR HEAD. LAT...LON 4419 10515 4428 10553 4401 10587 4398 10568 $$ TRIMARCHI
2 follow-up statements
000 WWUS53 KUNR 210134 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 731 PM MDT SUN MAY 20 2007 WYC005-210200- /O.CON.KUNR.TO.W.0004.000000T0000Z-070521T0200Z/ CAMPBELL WY- 731 PM MDT SUN MAY 20 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR CENTRAL CAMPBELL COUNTY... AT 730 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADIC THUNDERSTORM. THIS TORNADIC STORM WAS LOCATED OVER CENTRAL CAMPBELL COUNTY...OR ABOUT 14 MILES SOUTH OF GILLETTE...MOVING NORTHEAST AT 25 MPH. A FUNNEL CLOUD HAS ALSO BEEN OBSERVED WITH ANOTHER THUNDERSTORM 5 MILES SOUTHEAST OF GILLETTE. LOCATIONS IMPACTED INCLUDE... AREAS SOUTH OF GILLETTE NEAR HIGHWAY 59 AND BISHOP ROAD...AS WELL AS WYODAK. TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM. LAT...LON 4415 10530 4427 10541 4412 10567 4404 10559 $$ TRIMARCHI
000 WWUS53 KUNR 210202 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 802 PM MDT SUN MAY 20 2007 WYC005-210212- /O.EXP.KUNR.TO.W.0004.000000T0000Z-070521T0200Z/ CAMPBELL WY- 802 PM MDT SUN MAY 20 2007 ...THE TORNADO WARNING FOR CENTRAL CAMPBELL COUNTY HAS EXPIRED... AT 800 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS WEAKENED...SO THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL MIDNIGHT MDT. LAT...LON 4415 10530 4427 10541 4412 10567 4404 10559 $$ TRIMARCHI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 20, 1:45 PM MDT, 5 hours 29 minutes earlier.
Area forecast discussion, May 20, 1:45 PM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT SUN MAY 20 2007 .DISCUSSION...19Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH WARM FRONT TO KPHP TO EASTERN SD. INTERACTION OF BOUNDARY AND TERRAIN KICKING OFF SOME STORMS EARLY THIS AFTERNOON...BUT SHEAR PROFILES WEAK AT THIS POINT SO ACTIVITY SHOULD BE DISORGANIZED. 1-2KJ/KG MLCAPE AVAILABLE...SO ISOLATED SEVERE STORMS POSSIBLE. REMAINING CAP WILL ERODE THIS AFTERNOON FROM WEST TO EAST. TONIGHT...UPPER RIDGE MOVES EAST AS HEIGHT FALLS ADVECT INTO THE AREA AHEAD OF LARGE SCALE UPPER TROUGH IN THE WESTERN US. SHEAR WILL INCREASE THIS EVENING...SUPPORTING ROTATING UPDRAFTS AND BOWING SEGMENTS. EXPECT CONVECTION WILL BLOSSOM IN THE WEST NEAREST BEST LOW LEVEL CONVERGENCE IN NORTHEAST WY/SOUTHERN MT BY EARLY EVENING. ACTIVITY WILL SPREAD THROUGH CWA...EVOLVING INTO A CONVECTIVE COMPLEX AT SOME POINT ESPECIALLY ALONG AND NORTH OF I-90. MONDAY AND TUESDAY...MODELS IN DECENT AGREEMENT WITH LARGE SCALE FEATURES. UPPER TROUGH WILL BE SLOWER THAN PREVIOUS GUIDANCE HAS SHOWN...EXTENDING HIGHER POPS THROUGH TUESDAY NIGHT. FOR MONDAY...COLD FRONT WILL INCH THROUGH CWA AND END UP BISECTING IT FROM NORTHEAST TO SOUTHWEST IN THE AFTERNOON. SHEAR WILL BE QUITE SUFFICIENT FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. 2KJ/KG MLCAPE WILL BE AVAILABLE. HIGHS MONDAY WILL BE VERY TRICKY WITH EXACT PLACEMENT OF FRONT HAVING LARGE EFFECT. ACTIVE STORMS WILL EXIT REGION MONDAY NIGHT WITH SHOWERS AND SOME THUNDERSTORMS LIKELY UNDER COLD POOL ALOFT DURING THE DAY. BY THE TIME ALL IS SAID AND DONE...WE COULD HAVE SOME DECENT PRECIPITATION TOTALS OVER MUCH OF THE CWA. EXTENDED...UNSETTLED AND SEASONABLY COOL WEATHER CAN BE EXPECTED THROUGH THE MIDDLE AND LATTER PART OF THE WEEK. UPPER LEVEL LOW WILL BE OVER THE REGION ON WEDNESDAY...THEN SLOWLY EXIT WEDNESDAY NIGHT AND THURSDAY. THIS WILL BRING SHOWERY AND CHILLY CONDITIONS TO THE AREA...ESPECIALLY FROM THE BLACK HILLS AREA NORTH AND EAST. NORTHWESTERLY FLOW ALOFT IS EXPECTED ACROSS THE AREA LATE IN THE WEEK. THIS SHOULD BRING WEAK DISTURBANCES ACROSS THE NORTHERN PLAINS WITH A FEW SHOWERS AND STORMS POSSIBLE FROM TIME TO TIME. TIMING OF THESE WAVES IS UNCERTAIN AT THIS TIME...BUT MOST OF THE ACTIVITY SHOULD BE DIURNALLY DRIVEN...OCCURRING PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. && .AVIATION...DEVELOPING STORMS ACROSS EASTERN MONTANA...EASTERN WYOMING...AND THE BLACK HILLS AREA WILL MOVE EAST-NORTHEAST ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT...AFFECTING ALL TWEB ROUTES. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY WINDS. AREAS OF MVFR CONDITIONS WILL LINGER ACROSS NORTHERN PORTIONS OF ROUTE 260 THIS AFTERNOON AND INTO TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && HELGESON/TRIMARCHI
Hazardous weather outlook, May 20, 10:06 AM MDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1006 AM MDT SUN MAY 20 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1006 AM MDT (1106 AM CDT) SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA. LOW PRESSURE WILL DEEPEN OVER WYOMING TODAY...PUSHING A WARM FRONT NORTH TOWARD THE NORTH DAKOTA BORDER. INCREASING INSTABILITY WILL PRIME THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. INITIAL ACTIVITY WILL BE OVER THE BLACK HILLS AND NORTHEASTERN WYOMING THIS AFTERNOON...SPREADING INTO WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL SLIDE INTO WESTERN SOUTH DAKOTA ON MONDAY...AND WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, May 20, 3:09 PM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 N HISEGA 44.07N 103.40W
05/20/2007 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
0135 PM HAIL S JOHNSON SIDING 44.08N 103.44W
05/20/2007 E0.75 INCH PENNINGTON SD PUBLIC
0203 PM HAIL W RAPID CITY 44.08N 103.23W
05/20/2007 E0.88 INCH PENNINGTON SD NWS EMPLOYEE
0220 PM HAIL 4 S RAPID CITY 44.02N 103.24W
05/20/2007 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
&&
BCLocal storm report, May 20, 4:01 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 8 ESE FARMINGDALE 43.92N 102.75W
05/20/2007 E0.88 INCH PENNINGTON SD NWS EMPLOYEE
&&
BCLocal storm report, May 20, 7:11 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL KYLE 43.42N 102.19W
05/20/2007 E1.75 INCH SHANNON SD PUBLIC
&&
WFO UNR STAFFThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:44 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 61 min |
| May 21, 5:03 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 60 min |
Nearby
Tornado Warnings in Wyoming, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.